Few health care professionals realize that topical anesthetic spray can cause methemoglobinemia. We describe a 56-year-old woman who was transferred to our emergency department when severe cyanosis and chest pain developed after administration of topical oropharyngeal benzocaine and lidocaine during outpatient endoscopy. Investigations revealed a methemoglobin level of 51%. Despite rapid diagnosis and treatment with methylene blue, pulmonary edema consistent with adult respiratory distress syndrome developed, endotracheal intubation was required, and the patient suffered a lengthy course in the intensive care unit. This article presents a detailed discussion of the pathophysiology, diagnosis and treatment of methemoglobinemia, as well as a qualitative systematic review of the English literature on methemoglobinemia induced by topical anesthetic. The implications of this condition for emergency physicians are also outlined.